Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 146, NWS State College, PA

June 21, 2000Cameron County, Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 21, 2000, 3:41 PM EDT for Cameron County, Potter County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2000, 3:41 PM EDT (19:41 UTC)
Expired
Jun 21, 2000, 4:45 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Cameron County, PA, Potter County, PA

The radar

The State College radar (KCCX), 74 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:00 PM EDTThunderstorm WindEmporium, PAAbout 10 trees were down just outside Emporium. Several trees were also down on Route 120 between Emporium and Driftwood.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 211942
SVRCTP
PAC023-105-212045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 PM EDT WED JUN 21 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY.
  CAMERON COUNTY.

* UNTIL 445 PM EDT.

* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES EAST OF ST. MARYS...OR ABOUT 4 MILES
  WEST OF EMPORIUM...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AUSTIN AT 355 PM.
  COUDERSPORT AT 400 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$

LAMBERT/GRUMM

LAT...LON 4158 7842 4140 7840 4150 7761 4198 7781

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:40 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 21, 2:40 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT WED JUN 21 2000

WILL KEEP THIS SHORT TODAY WITH A LINE OF THUNDERSTORMS BEGINNING TO
AFFECT CWA AND A RECENT BOX FROM SPC.

SENT OUT A QUICK ZONE UPDATE TO HEADLINE THE SEVERE THUNDERSTORM
WATCH AND BEEF UP WORDING A LITTLE MORE.  FOR THE NEW ZONES WHICH
WILL HOPEFULLY HIT THE STREETS EARLY...WILL BREAK OUT AN EARLY
EVENING PERIOD FOR THE THUNDERSTORM ACTIVITY.  THUNDERSTORMS SHOULD
QUICKLY WEAKEN AROUND SUNSET AND WILL JUST CARRY A CHANCE FOR THE
FIRST HALF OF THE OVERNIGHT PERIOD.  DRIER AIR WORKS IN LATER
TONIGHT AND INTO THU...BUT COOLING ALOFT WILL KEEP A CHANCE OF A
SHOWER OR THUNDERSTORM FOR TOMORROW.  AFTER THAT...HIGH PRESSURE
KEEPS US DRY FRI AND SAT BEFORE MOISTURE AND RIPPLES IN THE LONGWAVE
FLOW BRING BACK A CHANCE OF SHOWERS.

NGM AND ETA BOTH QUITE SIMILAR TODAY...SO SEE NO REASON TO DEVIATE
TOO MUCH FROM GUIDANCE.  GENERALLY SPLIT THE DIFFERENCE BETWEEN FAN
AND FWC FOR LOWS AND TOOK THE HIGHER NUMBER FOR DAYTIME HIGHS.

.CTP...SEVERE THUNDERSTORM WATCH FOR MOST OF CENTRAL PA TIL 7 PM.

In the hours before

Special weather statement, Jun 21, 10:45 AM EDT, 4 hours 56 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-212000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 AM EDT WED JUN 21 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
PENNSYLVANIA THIS AFTERNOON AND THIS EVENING...

SCATTERED SHOWERS WILL MOVE ACROSS WESTERN AND CENTRAL PENNSYLVANIA
LATE THIS MORNING. SOME THUNDER WILL OCCUR WITH THE HEAVIER
SHOWERS...BUT NO SEVERE WEATHER IS EXPECTED THROUGH NOON. STRONGER
THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL PENNSYLVANIA THIS
AFTERNOON...AND CONTINUE INTO THIS EVENING. A FEW OF THOSE STORMS
COULD BECOME SEVERE...WITH WIND GUSTS TO 60 MPH.

THE BEST CHANCE OF SEVERE WEATHER WILL BE WEST OF THE SUSQUEHANNA
RIVER VALLEY THROUGH MID AFTERNOON. THE SEVERE WEATHER RISK WILL
SHIFT EAST TO THE SUSQUEHANNA VALLEY LATE THIS AFTERNOON AND THIS
EVENING.

THE CHANCE OF THUNDERSTORMS WILL DECREASE LATE THIS EVENING AS A
COLD FRONT PASSES OFF TO THE EAST OF PENNSYLVANIA.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
Special weather statement, Jun 21, 2:12 PM EDT, 1 hour 29 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-063-064-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
212 PM EDT WED JUN 21 2000

...SEVERE THUNDERSTORM WATCH UNTIL 7 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 7 PM FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...
CLINTON...COLUMBIA...CUMBERLAND...DAUPHIN...ELK...FRANKLIN...
FULTON...HUNTINGDON...JUNIATA...LYCOMING...MCKEAN...MIFFLIN...
MONTOUR...NORTHUMBERLAND...PERRY...POTTER...SNYDER...SOMERSET...
SULLIVAN...TIOGA...UNION AND WARREN.

A COLD FRONT...OVER NORTHWEST PENNSYLVANIA EARLY THIS AFTERNOON...IS
EXPECTED TO TRIGGER SHOWERS AND THUNDERSTORMS AS IT TRACKS EAST
THROUGH THIS EVENING. SOME OF THE STORMS COULD BECOME LOCALLY SEVERE
CAUSING DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:13 PM EDTSevere Thunderstorm WarningCTPCambria62 min
Jun 21, 4:13 PM EDTSevere Thunderstorm WarningCTPClinton47 min
Jun 21, 4:32 PM EDTSevere Thunderstorm WarningCTPClearfield43 min
Jun 21, 4:36 PM EDTSevere Thunderstorm WarningCTPTioga54 min
Jun 21, 4:43 PM EDTSevere Thunderstorm WarningCTPCentre77 min
Jun 21, 4:51 PM EDTSevere Thunderstorm WarningCTPBlair24 min
Jun 21, 5:35 PM EDTSevere Thunderstorm WarningCTPLycoming40 min
Jun 21, 5:41 PM EDTSevere Thunderstorm WarningCTPSullivan64 min
Jun 21, 5:45 PM EDTSevere Thunderstorm WarningCTPMifflin60 min
Jun 21, 5:52 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Union53 min
Jun 21, 5:52 PM EDTSevere Thunderstorm WarningCTPMontour53 min
Jun 21, 6:07 PM EDTSevere Thunderstorm WarningCTPSnyder53 min
Jun 21, 6:13 PM EDTSevere Thunderstorm WarningCTPColumbia62 min
Jun 21, 6:25 PM EDTSevere Thunderstorm WarningCTPJuniata35 min
Jun 21, 6:33 PM EDTTornado WarningCTPJuniata27 min
Jun 21, 6:42 PM EDTSevere Thunderstorm WarningCTPPerry63 min
Jun 21, 6:46 PM EDTTornado WarningCTPPerry29 min
Jun 21, 6:49 PM EDTSevere Thunderstorm WarningCTPNorthumberland41 min
Jun 21, 6:59 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton76 min
Jun 21, 6:59 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill76 min
Jun 21, 6:59 PM EDTSevere Thunderstorm WarningCTPCumberland76 min
Jun 21, 7:33 PM EDTSevere Thunderstorm WarningCTPAdams57 min
Jun 21, 7:48 PM EDTSevere Thunderstorm WarningCTPYork72 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.